[Home | Contact | What's New? | Products | Services | Tips | Mike |
Living with Schizoaffective Disorder

Please to Forgive

This site totally sucks when viewed on a smartphone.
I'll fix this Real Soon Now.

Tremor

It's a side effect of the medicine I take for my mental illness.

Michael David Crawford
April 26, 2007

Copyright © 2007 Michael David Crawford. All Rights Reserved.

My hands shake, sometimes uncontrollably. It got so bad when I was working for Live Picture back in '97 that I was unable to type. Whenever I held my hands over my keyboard they would bang on it so loudly that my coworkers came to see what the noise was. I feared I would no longer be able to provide for myself as a computer programmer, so I demanded my psychiatrist find some way to make it stop.

Hand tremor is a side effect of many of the medicines used to treat mental illness; in my case it turned out to be caused by the valproic acid I take to prevent mania. Once we figured that out, my doctor prescribed propanolol, which is more commonly used to treat anxiety and high blood pressure. My hands still trembled, but at least I could type again.

Usually the shaking bothers other people more than it bothers me. One night a woman I met at a cafe asked me if I had Parkinson's Disease. When I told her it was because of my medicine, she demanded that I stop taking it and allow her to treat me with herbal medicine instead.

Quite a few people have urged me to stop taking my medicine just because of my tremor. I try to explain that it's a small price to pay compared to what I'd face without the medicine, but they claim that herbal remedies will work without the side-effects.

They have Absolutely No Idea what my symptoms are like - I am, at times, in a profoundly altered state of consciousness. There ain't no herbal tea on the planet that will help - Powerful Medicine is required.

A friend at Caltech once took a Thorazine tablet to see what it was like. It's a "classic antipsychotic", at one time the most-commonly used medicine for schizophrenia. He said "It wasn't like I lay on the ground and couldn't get up. It was like I lay on the ground and couldn't want to get up."

My hands seem to be shaking worse than normal the last couple weeks. I don't know why; the shaking does tend to come and go. But I have found a good way to make it stop, if only for a little while: by playing the piano.

I woke up quite late today. My piano lesson was at six, and I thought it would be bad form to go to work for just a couple hours only to leave for my lesson. So I emailed my coworkers to say I wouldn't be in, but would make up the time this weekend.

That meant I had time to practice before my lesson. I get more out of my lessons if I practice before going. But when I sat down to play this afternoon I thought I'd be lucky to play at all: my hands were shaking so bad that I couldn't play anything right. I was quite dismayed.

I played one of the songs I knew as a test, to see how many mistakes I made. Then I played all the scales I know; I had a real hard time with this and had to repeat some of them very slowly to get them right. Afterwards I played the same song again. It was a little better.

I repeated this for a half hour, when I was finally able to play correctly. Only then did I start to work on the new song I'm learning, J.S. Bach's Prelude in C from the Well-Tempered Clavier.

It took an hour to ride the train and the bus from my apartment to my teacher's. By the time I got there, my hands were shaking again; while playing scales does stop the shaking, it doesn't last very long.

"My hands shake because of a medicine I take," I explained.

"What do you take it for?"

"I have a mental illness called schizoaffective disorder."

"What is that?" It's not a very well-known illness.

"Do you know what schizophrenia is? It's like being schizophrenic and manic depressive at the same time."

She looked pretty surprised and said "You're doing really well!"

"It's one of the worst things that can happen to someone, but in the late eighties and early nineties they developed some new medicines that work a lot better than what they used to have."

They're called atypical antipsychotics; I started taking Risperdal in 1994, just a few months after it was approved by the FDA. Now I take Zyprexa. The first time I tried Risperdal I described it as "A breath of fresh air blowing through my mind." The hospital staff seemed to regard it as a miracle drug.

The Secret Handshake

Most people don't notice my tremor. But it's such a common side effect of psychiatric medicine that those who know about it are able to recognize the mentally ill when we aren't otherwise showing any symptoms:

Lori Schiller, the schizophrenic author of The Quiet Room once got a job in a mental hospital. One of the nurses there noticed her hands shaking, and asked her if it was because she was mentally ill.

It Could Be Worse

Hand tremor is just one of several motion disorders that psychiatric drugs can cause. There is also Akathisia, a potentially debilitating inability to sit still. The worst of all is tardive dyskinesia. It causes involuntary, repetitive movements that, at their worst, can put you in a wheelchair.

I was starting to show what may have been a symptom of TD the last few years I was taking Risperdal. From time to time, my mouth would open and close repeatedly. You might have thought I was chewing gum with my mouth open. I could stop it if I thought about it, but if I didn't pay attention it would start again.

When I was in St. Paul's Hospital last September, for a few days I took Rispderdal and a very high dose of Zyprexa simultaneously. The movement of my mouth got so bad it caused painful cramps in my jaw. Happily, now that I'm no longer taking Risperdal it doesn't happen anymore.

To Stun A Horse

I was diagnosed at the Alhambra Community Psychiatric Center in the Summer of '85. I spent my first few days in their Intensive Care Unit as I was hallucinating and profoundly manic. They gave me heavy doses of Haldol, a classic antipsychotic, but it didn't slow me down a bit.

One morning I was in a group therapy session when I suddenly found it difficult to speak. I thought it was just that I was upset, but in less than a minute I found myself unable to talk at all. My arms and legs started to contort painfully, and after a couple minutes I found myself paralyzed.

"It's the Haldol," said my psychologist.

The hospital staff picked me up and carried me to my bed. A nurse came in and asked if it would be OK if she pulled off my pants so she could give me an injection of Cogentin in my butt. It's usually taken by mouth in tablet form, but my condition called for stronger measures.

"Gaahhh," I uttered incoherently.

I started to relax almost immediately after she injected me, so much so that I found myself unable to focus my eyes.

Before she left my room, the nurse said:

"You worry too much. You should go to Hawaii and get laid."

[Home | Contact | What's New? | Products | Services | Tips | Mike]